Author(s): Lnnermark E, Friman V, Lappas G, Sandberg T, Berggren A,
Abstract Share this page
Abstract GOALS: To examine if intake of Lactobacillus plantarum can prevent gastrointestinal side effects in antibiotic-treated patients. BACKGROUND: Diarrhea is a common side effect of treatment with antibiotics. Some studies indicate that the risk of antibiotic-associated diarrhea can be reduced by administration of certain probiotic microorganisms. STUDY: Patients treated for infections at a university hospital infectious diseases clinic were randomized to daily intake of either a fruit drink with L. plantarum 299v (10(10) colony forming units/d) or a placebo drink, until a week after termination of antibiotic treatment. Subjects recorded the number and consistency of stools as well as gastrointestinal symptoms until up to 3 weeks after last intake of test drink. Fecal samples were collected before the first intake of test drink and after termination of antibiotic therapy and analyzed for Clostridium difficile toxin. RESULTS: Clinical characteristics on admission were similar in the 2 groups. The overall risk of developing loose or watery stools was significantly lower among those receiving L. plantarum [odds ratio (OR), 0.69; 95\% confidence interval (CI), 0.52-0.92; P=0.012], as was development of nausea (OR, 0.51; 95\% CI, 0.30-0.85; P=0.0097). Diarrhea defined as > or =3 loose stools/24 h for > or =2 consecutive days was unaffected by the treatment (OR, 1.4; 95\% CI, 0.33-6.0; P=0.86). No significant differences regarding carriage of toxin producing C. difficile were observed between the groups. CONCLUSIONS: Our results indicate that intake of L. plantarum could have a preventive effect on milder gastrointestinal symptoms during treatment with antibiotics.
This article was published in J Clin Gastroenterol
and referenced in Journal of Probiotics & Health